Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 206, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 2005, 9:59 PM CDT for Gray County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2005, 9:59 PM CDT (02:59 UTC)
- Expired
- Jul 5, 2005, 10:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Gray County, KS
The radar
The Dodge City radar (KDDC), 46 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 834 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1466 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 060259 SVRDDC KSC069-060330- /O.NEW.KDDC.SV.W.0206.050706T0259Z-050706T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 959 PM CDT TUE JUL 5 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GRAY COUNTY IN SOUTHWEST KANSAS. * UNTIL 1030 PM CDT * AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES EAST OF CHARLESTON... MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHERN GRAY COUNTY... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3799 10060 3783 10061 3781 10023 3799 10024 $$ GRZYWACZ
2 follow-up statements
000 WWUS53 KDDC 060317 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1017 PM CDT TUE JUL 5 2005 KSC069-060330- /O.CON.KDDC.SV.W.0206.000000T0000Z-050706T0330Z/ GRAY KS- 1017 PM CDT TUE JUL 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN GRAY COUNTY UNTIL 1030 PM CDT... AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF CIMARRON...AND MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHERN GRAY COUNTY... INGALLS... AT 1001 PM CDT THE PUBLIC REPORTED A 60 MPH WIND GUST 14 MILES NORTH OF INGALLS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3799 10060 3783 10061 3781 10023 3799 10024 $$ & GRZYWACZ
000 WWUS53 KDDC 060326 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1026 PM CDT TUE JUL 5 2005 KSC069-060336- /O.EXP.KDDC.SV.W.0206.000000T0000Z-050706T0330Z/ GRAY KS- 1026 PM CDT TUE JUL 5 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRAY COUNTY WILL EXPIRE AT 1030 PM CDT... AT 1025 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. AT 1001 PM CDT THE PUBLIC REPORTED A 60 MPH WIND GUST 14 MILES NORTH OF INGALLS. LAT...LON 3799 10060 3783 10061 3781 10023 3799 10024 $$ & GRZYWACZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:17 PM CDT, 6 hours 42 minutes earlier.
Area forecast discussion, Jul 5, 3:17 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 317 PM CDT TUE JUL 5 2005 .DISCUSSION... DAYS 1-2... MAIN QUESTION IS TRACK, TIMING AND EXTENT OF NOCTURNAL CONVECTION AGAIN TONIGHT. A NEAR CLASSIC HIGH PLAINS NOCTURNAL MCS PATTERN PERSISTS FOR AT LEAST ONE MORE NIGHT AS THE MID TROPOSPHERIC BAROCLINIC ZONE REMAINS NORTHWEST TO SOUTHEAST ACROSS MY CWA. CURRENT BAND OF CONVECTION OVER THE PANHANDLES LAYS ALONG THE +10 H7 ISOTHERM AND SHOULD CONTINUE WORKING VERY SLOWLY EASTWARD AT LEAST THROUGH EARLY EVENING. WILL LEAVE SOME POPS ALONG THE OKLAHOMA BORDER FOR THIS SYSTEM BUT THE MAIN SHOW WILL BE ANOTHER ROUND OF MULTICELLULAR CONVECTION FIRING OFF THE HIGH TERRAIN OF NORTHEAST COLORADO AND SOUTHEAST WYOMING THIS AFTERNOON AND BLASTING SOUTHEAST ACROSS MY FORECAST AREA TONIGHT. WHILE THE ETA, MESOETA, RUC AND WRF ALL DO THIS, IT TAKES THEM ALL NIGHT TONIGHT AND MOST OF THE DAY ON WEDNESDAY TO GET THE SYSTEM ACROSS MY CWA. BELIEVE THAT IS FAR TOO SLOW WITH THE TIMING OF THE SYSTEM MUCH LIKE THE PAST FEW DAYS OF MODEL PRECIPITATION FORECASTS. WILL PUSH THE WHOLE SHOW THROUGH MY ZONES BY MORNING. AFTER TONIGHT, THE BUILDING UPPER LEVEL RIDGE BEGINS TO TAKE OVER CAPPING OFF THE UNSTABLE BOUNDARY LAYER. MAJOR QUESTION THEN IS WILL ANY CONVECTIVE BUBBLES BE ABLE TO ERODE THE INCREASING WARM AIR LAYER ALOFT ENOUGH TO PRODUCE AN ISOLATED STORM. SPC APPEARS TO BELIEVE THAT SOME WILL AND THAT THEY WILL EVOLVE INTO ANOTHER MCS FOR WEST KANSAS. I AM NOT SO SURE. SIMPLY FROM A CLIMATOLOGICAL STANDPOINT WE WOULD BE FORECASTING A SIXTH CONSECUTIVE DAY OF MCS FOR SOUTHWEST KANSAS. WITHOUT DIGGING BACK THROUGH THE RECORDS, MY 21 YEARS ON SITE TELLS ME THAT IS HIGHLY UNLIKELY. I WOULD HAVE TO ADMIT, HOWEVER, THAT IT IS NOT IMPOSSIBLE SO AT LEAST SOME SMALL POPS MAY BE WARRANTED, ESPECIALLY IN THE WEST IN CASE SOME OF THE CONVECTION OVER THE ROCKIES GETS THIS FAR EAST. DAYS 3-7... MODELS AND ENSEMBLES TODAY KEEPS THE ERN PACIFIC TROF IN PLACE THROUGH NEXT WEEK WITH W/V LOOP THIS MORNING SHOWING SEVERAL VISIBLE WAVES EMBEDDED IN THE FLOW FURTHER UPSTREAM. OVER THE PLAINS AN UPPER RIDGE IS PROGGED TO CONTINUE TO AMPLIFY OVER THE ROCKIES/WRN HIGH PLAINS OVER THE WEEKEND PERIOD. AT THIS TIME BASED ON WEAK FLOW ALOFT WILL KEEP THE WEEKEND DRY BUT CAN NOT TOTALLY RULE OUT SOME ISOLATED STORMS ALONG/NEAR LEE TROF WHICH IS PROGGED NEAR THE CO BORDER. NEXT WEEK MODELS BEGIN TO DIVERGE WITH THE REFORECAST CDC SHOWING A RETROGRESSION OF THE UPPER RIDGE WHILE THE GFS/NCEP ENSEMBLE JUST SHOWING THE RIDGE WEAKENING. EITHER CASE UPPER FLOW WILL BECOME STRONGER WITH A W/NW COMPONENT. THIS COMBINED WITH THE SE LOW LVL FLOW MAY SET THE STAGE AGAIN FOR SOME EVENING CONVECTION. HAVE THEREFORE INSERTED SOME NOCTURNAL POPS OVER THE WEST TO COVER THIS WHICH IS BASICALLY CLIMO. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 85 66 92 / 70 10 0 0 GCK 62 85 65 92 / 70 10 0 0 EHA 64 89 66 91 / 50 20 30 0 LBL 62 86 66 91 / 80 10 20 0 HYS 61 86 66 93 / 40 10 0 0 P28 63 88 68 92 / 50 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && JOHNSON/BURGERT
Hazardous weather outlook, Jul 5, 5:10 AM CDT, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 510 AM CDT TUE JUL 5 2005 KSZ030-031-043>046-061>066-074>081-084>090-061000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 510 AM CDT (410 AM MDT) TUE JUL 5 2005 .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER AGAIN TONIGHT, PRIMARILY AFTER 6 PM. INITIALLY, THE THREAT WILL BE ALONG THE COLORADO BORDER WHERE AN ISOLATED TORNADO WILL BE POSSIBLE. LATER IN THE EVENING THE THREAT WILL SPREAD INTO THE LIBERAL AND A GARDEN CITY AREAS BY 8 PM WHERE THE MAIN WEATHER THREAT WILL BE HAIL THE SIZE OF QUARTERS AND WIND GUSTS TO 75 MPH. THESE SEVERE THUNDERSTORMS SHOULD NOT MOVE FARTHER EAST THAN LARNED AND PRATT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FAVORABLE ENVIRONMENT FOR EVENING AND OVERNIGHT THUNDERSTORM CLUSTERS WILL CONTINUE THROUGH WEDNESDAY. DAMAGING WIND AND HAIL ARE POSSIBLE WITH SOME OF THE THUNDERSTORMS. .SPOTTER ACTIVATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 600 PM IN THE ELKHART, SYRACUSE AND JOHNSON AREAS AND AFTER 8 PM IN THE GARDEN CITY, LAKIN AND LIBERAL AREAS. 07
In the hours before
Local storm report, Jul 5, 9:21 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
921 PM CDT TUE JUL 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM TSTM WND GST 2 N GARDEN CITY 38.01N 100.86W
07/05/2005 63 MPH FINNEY KS PUBLIC
&&
DWATKINSLocal storm report, Jul 5, 9:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
944 PM CDT TUE JUL 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND GST 10 NNE GARDEN CITY 38.11N 100.79W
07/05/2005 60 MPH FINNEY KS PUBLIC
&&
DWATKINSLocal storm report, Jul 5, 9:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
955 PM CDT TUE JUL 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 14 N INGALLS 38.03N 100.45W
07/05/2005 60 MPH FINNEY KS PUBLIC
&&
DWATKINSThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 38 min |
| Jul 5, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 28 min |
| Jul 5, 9:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 21 min |
| Jul 5, 10:03 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.